Recognizing the Early Heroin Addiction Signs
The potential for addiction when abusing heroin is high. It is one of the most addictive substances that a person can take, and according to the National Institute on Drug Abuse, just fewer than 1 million people in the United States used heroin in 2016. While no amount of heroin use should be considered safe, it can help to know the heroin addiction signs to be able to seek help before becoming completely reliant on the drug.
In this article, we will the heroin addiction signs, the signs of overdose and what you can to overcome an addiction.
Early Heroin Addiction Signs
If you have concerns that someone you care about may have started to abuse heroin, or that you are becoming addicted to heroin, then here are some of the common heroin addiction signs that appear during the early stages of abuse.
Firstly, we will look at the short-term effects of heroin which occur when someone has recently abused the drug.
- Flushed complexion
- Vomiting and nausea
- A euphoric rush
- Poor concentration levels.
- Heavy Limbs
Behaviorally, the signs of heroin addiction include the following:
- Needle marks
- Secretive behavior and lying
- Drug paraphernalia in the person’s car or room
- Missing money or other valuables
- Sudden changes in behavior
- Legal problems
A person who has started to become addicted to heroin will also experience classic addiction signs such as a tolerance forming, withdrawal symptoms (flu-like symptoms) and the perseverance of the abuse even though it is causing problems in many areas of their life. They may also stop doing things that they used to enjoy such as hobbies, and miss appointments and deadlines more frequently.
Signs of Heroin Overdose
Any person who takes heroin is at risk of having an overdose. Being able to spot the signs of heroin overdose can help you save the life of a loved one.
If the following signs are present, then contact emergency care immediately:
- A bluing of the nails and lips
- Pinpoint pupils
- Very shallow breathing and breathing may stop
- Muscle spasms
- A weak pulse
- Loss of consciousness and possibly a comatose state
- Severe drowsiness
- Low blood pressure
Heroin Addiction Treatment
It is by far better to seek help in the form of heroin addiction treatment than to wait for an overdose to happen, or for the person’s life to be devastated by the abuse of the substance. Even though heroin addiction may feel like a life sentence at times, it is a very treatable disease.
The first thing that a rehab center can do for a heroin addict is to help them through the intense flu-like symptoms and cravings that happen when they stop the drug. These are known as withdrawal symptoms and are often the reason why people continue to abuse heroin; in order to avoid the horrible way it makes them feel when they stop. These symptoms can be reduced and properly managed with the help of the medications that are given to patients in a medical detox program.
However, just because a person managed to get over the worst of the withdrawal symptoms, behavioral therapy is still a crucial component of their long-term recovery. It helps to establish the true causes of their addiction and to replace any problematic behavior with alternatives. Addiction education and the strategies to use to avoid relapse will then further help the person to stay away from future heroin abuse, allowing them to lead happy, healthy lives.
If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.